Is the Incidence of Heparin-Induced Thrombocytopenia Affected by the Increased Use of Heparin for the Prevention of Deep Venous Thrombosis?
Chest. 2012 Apr 26;
Authors: Zhou A, Winkler A, Emamifar A, Gartland B, Duncan A, Antun A, Arellano M, Tindol GA, Levy JH, Bornstein WA, Horowitz IR, Khoury HJ
Abstract BACKGROUND:The increased exposure to heparin products for thromboprophylaxis against venous thromboembolism (VTE) in hospitalized patients raises concerns for an increase in the incidence of heparin-induced thrombocytopenia (HIT). METHODS:We analyzed among 90,875 patients exposed to heparin products between 2005 and 2009, the number of hematological consultations for thrombocytopenia, requests for heparin-induced antibodies by ELISA, and the number of cases diagnosed with HIT by the hematology consult service. RESULTS:We observed that despite a doubling in number of patients receiving pharmacoprophylaxis with heparin, there was no significant increase in the number of consultations for thrombocytopenia, number of requests and number of positive HIT tests, or the number of cases diagnosed with HIT. The number of cases of HIT was low and represented <0.1% of patients exposed to heparin. CONCLUSIONS:We conclude that concerns for HIT should not be a limiting factor for the systematic implementation of heparin-based VTE prophylaxis.
PMID: 22539642 [PubMed - as supplied by publisher]